Geometriae Dedicata

, Volume 124, Issue 1, pp 213–236 | Cite as

Hausdorff dimension in a family of self-similar groups

Original Paper


For every prime p and every monic polynomial f, invertible over p, we define a group Gp, f of p-adic automorphisms of the p-ary rooted tree. The groups are modeled after the first Grigorchuk group, which in this setting is the group \(G_{2, x^{2}+x+1}\). We show that the constructed groups are self-similar, regular branch groups. This enables us to calculate the Hausdorff dimension of their closures, providing concrete examples (not using random methods) of topologically finitely generated closed subgroups of the group of p-adic automorphisms with Hausdorff dimension arbitrarily close to 1. We provide a characterization of finitely constrained groups in terms of the branching property, and as a corollary conclude that all defined groups are finitely constrained. In addition, we show that all infinite, finitely constrained groups of p-adic automorphisms have positive and rational Hausdorff dimension and we provide a general formula for Hausdorff dimension of finitely constrained groups. Further “finiteness” properties are also discussed (amenability, torsion and intermediate growth).


Hausdorff dimension Self-similar groups p-Adic automorphisms 

Mathematics Subject Classifications (2000)

20E08 20F69 20E18 20F50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abért M. and Virág B. (2005). Dimension and randomness in groups acting on rooted trees. J. Amer. Math. Soc., 18(1): 157–192 MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Barnea Y. and Shalev A. (1997). Hausdorff dimension, pro-p groups and Kac-Moody algebras. Trans. Amer. Math. Soc., 349(12): 5073–5091 MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bartholdi L., Kaimanovich V., Nekrashevych V. and Virág B. (2005). Amenability of automata groups. (preprint), Google Scholar
  4. 4.
    Bartholdi, L., Grigorchuk, R., Nekrashevych, V.: From fractal groups to fractal sets. In: Fractals in Graz 2001, Trends Math., pp. 25–118. Birkhäuser, Basel (2003)Google Scholar
  5. 5.
    Bartholdi, L., Grigorchuk, R.I., Šunik, Z.: Branch groups. In: Handbook of Algebra, Vol. 3, pp. 989–1112. North-Holland, Amsterdam (2003)Google Scholar
  6. 6.
    Bartholdi L. and Šunik Z. (2001). On the word and period growth of some groups of tree automorphisms. Comm. Algebra, 29(11): 4923–4964 MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Erschler A. (2004). Boundary behavior for groups of subexponential growth. Ann of Math (2) 160(3): 1183–1210 MathSciNetCrossRefGoogle Scholar
  8. 8.
    Fabrykowski, J., Gupta, N.: On groups with sub-exponential growth functions. J. Indian Math. Soc. (N.S.), 49(3–4):249–256 (1987), (1985).Google Scholar
  9. 9.
    Grigorchuk R.I. (1980). On Burnside’s problem on periodic groups. Funktsional Anal i 14(1): 53–54 MathSciNetGoogle Scholar
  10. 10.
    Grigorchuk R.I. (1983). On the Milnor problem of group growth. Dokl Akad Nauk SSSR, 271(1): 30–33 MathSciNetGoogle Scholar
  11. 11.
    Grigorchuk R.I. (1984). Degrees of growth of finitely generated groups and the theory of invariant means. Izv Akad Nauk SSSR Ser Mat, 48(5): 939–985 MathSciNetGoogle Scholar
  12. 12.
    Grigorchuk, R.I.: Degrees of growth of p-groups and torsion-free groups. Mat. Sb. (N.S.), 26(168)(2):194–214 286, (1985)Google Scholar
  13. 13.
    Grigorchuk R.I., Nekrashevich V.V. and Sushchanski V.I. (2000). Automata, dynamical systems, and groups. Tr Mat Inst Steklova, 231(Din Sist Avtom i Beskon Gruppy): 134–214 Google Scholar
  14. 14.
    Grigorchuk R.I. (2000). Just infinite branch groups. In: du Sautoy, M.P.F., Segal, D. and Shalev, A. (eds) New Horizons in pro-p Groups., pp 121–179. Birkhäuser Boston, Boston MA Google Scholar
  15. 15.
    Grigorchuk, R.: Solved and unsolved problems around one group. In: Infinite groups: Geometric, Combinatorial and Dynamical Aspects, Vol. 248 of Progr. Math., pp. 117–218. Birkhäuser, Basel (2005)Google Scholar
  16. 16.
    Grigorchuk R., Nekrashevych V. and Šunić Z. (2006). Hanoi towers group on 3 pegs and its pro-finite closure. Oberwolfach Reports, 25: 15–17 Google Scholar
  17. 17.
    Grigorchuk R. and Šunik Z. (2006). Asymptotic aspects of Schreier graphs and Hanoi Towers groups. C R Math Acad Sci Paris, 342(8): 545–550 MATHMathSciNetGoogle Scholar
  18. 18.
    Gupta, N. Sidki, S.: Extension of groups by tree automorphisms. In: Contributions to Group Theory, vol. 33 of Contemp. Math., pp. 232–246. Amer. Math. Soc., Providence, RI (1984)Google Scholar
  19. 19.
    Gupta N.D. and Sidki S.N. (1983). On the Burnside problem for periodic groups. Math. Z., 182(3): 385–388 MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Nekrashevych V. (2005). Self-similar Groups, Vol. 117 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI Google Scholar
  21. 21.
    Sidki S. (2000). Automorphisms of one-rooted trees: growth, circuit structure and acyclicity. J. Math. Sci. (New York), 100(1): 1925–1943 MATHMathSciNetGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2007

Authors and Affiliations

  1. 1.Department of MathematicsTexas A&M UniversityCollege StationUSA

Personalised recommendations